Medications prescribed for mental illnesses can have the unfortunate side effect of causing acne. Some antidepressants have been purported to trigger acne breakouts, including brands like Wellbutrin and Lexapro. Those diagnosed with bipolar disorder are often prescribed lithium to help handle their condition. Unfortunately, lithium can cause acne breakouts. Often the benefits of these types of drugs outweigh the negative onset of acne, but it’s important to look into various options to determine what might have the minimal amount of side effects.
Exercise regularly. Exercising does a number of things to help reduce your acne. It releases endorphins which lower stress levels and therefore reduce oil-production and also makes you sweat which cleans out dead skin cells. Try exercising on a daily basis for a minimum of thirty minutes to help reduce your acne not only on your face, but also on your chest, shoulders, and back; which is where the term "bacne" comes from.
The exact cause of rosacea is still unknown. The basic process seems to involve dilation of the small blood vessels of the face. Currently, health researchers believe that rosacea patients have a genetically mediated reduction in the ability to dampen facial inflammation that is incited by environmental factors such as sunburn, demodicosis (Demodex folliculorum in the hair follicles), flushing, and certain medications. Rosacea tends to affect the "blush" areas of the face and is more common in people who flush easily. Additionally, a variety of triggers is known to cause rosacea to flare. Emotional factors (stress, fear, anxiety, embarrassment, etc.) may trigger blushing and aggravate rosacea. Changes in the weather, like strong winds, or a change in the humidity can cause a flare-up. Sun exposure and sun-damaged skin is associated with rosacea. Exercise, alcohol consumption, smoking, emotional upsets, and spicy food are other well-known triggers that may aggravate rosacea. Many patients may also notice flares around the holidays, particularly Christmas and New Year's holidays.

Drugs: Some medications may cause or worsen acne, such as those containing iodides, bromides, or oral or injected steroids (either the medically prescribed prednisone [Deltasone, Orasone, Prednicen-M, Liquid Pred] or the steroids that bodybuilders or athletes sometimes take). Other drugs that can cause or aggravate acne are anticonvulsant medications and lithium (Eskalith, Lithobid). Most cases of acne, however, are not drug related.
×